Aa
A
A
A
Close
Gastroenterology Community
31.5k Members
Avatar universal

Ammonia Level

My mom is 57yrs old and was diagnosised last June 07 with Pancreas Cancer. It was supposley "sucessfully removed". The doctors wanted her to do Chemo to keep the cancer or cells from spreading if they missed anything however she has an immune problem and gets treatment IVIG injections ever month. They did do one round of chemo (GEMZAR) in January 08 and her body couldn't hanlde it We decided it was best to not go forward with the Chemo but in I started to notice things happenging to her, she was forgetful, mean, not eating, and walking with out picking her feet up (shuttle walking). Saturday a week ago i went to visit her and she could not move. I thought she had a stroke but the doctors are saying it is because her ammonia level in her liver is 178. It comes down but goes back up and she is not getting any better. She has been seen by GI, Neroligist, Cancer doctors and noone can tell me what is happening. She has been tested for hepatis and it was negative. Can you give any advice? This is very difficult for me her Daughter to have a VERY independent mother one day and the NEXT day she needs some one to changer her because she has used the bathroom on herself.
Thanks
Angela


This discussion is related to Ammonia Levels.
2 Responses
Avatar universal
Aher docs looking into the possibility that there may be liver problems as a result of either the chemo or the pancreatic issues? Elevated blood ammonia levels are typically due to liver problems or disease although there are some unusual circumstances in which someone can have an elevated ammonia and a normal liver. If there is any possibility that her liver might be damaged the elevated ammonia may be due to that. The problems you're seeing in forgetfulness etc. can be attributed to elevated ammonia.  
Avatar universal
my boyfriends dad was diagnosed with sometype of liver disease last october. Since then, he's been in and out of the hospital, with out the discovery of exactly what it is that he has. However, recently he's been having episodes of confusion,and yesterday was barely able to wake up. He's in the hospital now, and they found his ammonia levels at 200. It comes and goes, but it seems that when he is the best is when he takes lactulose, and hopefully they'll raise his dose of it, because it just seems to be getting worse. The drug however, seems to really help him, ask the doctors about it.
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn which OTC medications can help relieve your digestive troubles.
Is a gluten-free diet right for you?
Discover common causes of and remedies for heartburn.
This common yet mysterious bowel condition plagues millions of Americans
Don't get burned again. Banish nighttime heartburn with these quick tips
Get answers to your top questions about this pervasive digestive problem